Volume 43, Issue 4 p. 414-422

Short-Term Exposure to Low-Dose Ritonavir Impairs Clearance and Enhances Adverse Effects of Trazodone

David J. Greenblatt

Corresponding Author

David J. Greenblatt

From the Department of Pharmacology and Experimental Therapeutics, Tufts University School of Medicine and Tufts—New England Medical Center, Boston

Address for reprints: David J. Greenblatt, MD, Department of Pharmacology and Experimental Therapeutics, Tufts University School of Medicine, 136 Harrison Avenue, Boston, MA 02111.Search for more papers by this author
Lisa L. von Moltke

Lisa L. von Moltke

From the Department of Pharmacology and Experimental Therapeutics, Tufts University School of Medicine and Tufts—New England Medical Center, Boston

Search for more papers by this author
Jerold S. Harmatz

Jerold S. Harmatz

From the Department of Pharmacology and Experimental Therapeutics, Tufts University School of Medicine and Tufts—New England Medical Center, Boston

Search for more papers by this author
Steven M. Fogelman

Steven M. Fogelman

From the Department of Pharmacology and Experimental Therapeutics, Tufts University School of Medicine and Tufts—New England Medical Center, Boston

Search for more papers by this author
Gengsheng Chen

Gengsheng Chen

From the Department of Pharmacology and Experimental Therapeutics, Tufts University School of Medicine and Tufts—New England Medical Center, Boston

Search for more papers by this author
Jennifer A. Graf

Jennifer A. Graf

From the Department of Pharmacology and Experimental Therapeutics, Tufts University School of Medicine and Tufts—New England Medical Center, Boston

Search for more papers by this author
Polyxane Mertzanis

Polyxane Mertzanis

From the Department of Pharmacology and Experimental Therapeutics, Tufts University School of Medicine and Tufts—New England Medical Center, Boston

Search for more papers by this author
Susan Byron

Susan Byron

From the Department of Pharmacology and Experimental Therapeutics, Tufts University School of Medicine and Tufts—New England Medical Center, Boston

Search for more papers by this author
Kerry E. Culm

Kerry E. Culm

From the Department of Pharmacology and Experimental Therapeutics, Tufts University School of Medicine and Tufts—New England Medical Center, Boston

Search for more papers by this author
Brian W. Granda

Brian W. Granda

From the Department of Pharmacology and Experimental Therapeutics, Tufts University School of Medicine and Tufts—New England Medical Center, Boston

Search for more papers by this author
Johanna P. Daily

Johanna P. Daily

The Department of Medicine, Harvard Medical School, Brigham and Women's Hospital, Boston.

Search for more papers by this author
Richard I. Shader

Richard I. Shader

From the Department of Pharmacology and Experimental Therapeutics, Tufts University School of Medicine and Tufts—New England Medical Center, Boston

Search for more papers by this author
First published: 08 March 2013
Citations: 43

Abstract

Antiretroviral agents may participate in drug interactions that influence the efficacy and toxicity of other antiretrovirals, as well as pharmacologic treatments of coincident or complicating diseases. The viral protease inhibitor, ritonavir, may cause drug interactions by inhibiting the activity of cytochrome P450-3A (CYP3A) isoforms. In a single-dose, blinded, four-way crossover study, 10 healthy volunteer subjects received 50 mg of trazodone hydrochloride or matching placebo concurrent with low-dose ritonavir (four doses of 200 mg each) or with placebo. Compared to the control condition, ritonavir significantly reduced apparent oral clearance of trazodone (155 ± 23 vs. 75 ± 12 ml/min, p < 0.001), prolonged elimination half-life (6.7 ± 0.7 vs. 14.9 ± 3.9 h, p < 0.05), and increased peak plasma concentrations (842 ± 64 vs. 1125 ± 111 ng/ml, p < 0.05) (mean ± SE). Coadministration of trazodone with ritonavir increased sedation, fatigue, and performance impairment compared to trazodone plus placebo; differences reached significance only for the digit-symbol substitution test. Three subjects experienced nausea, dizziness, or hypotension when trazodone was given with ritonavir; 1 of these subjects also experienced syncope. Thus short-term low-dose administration of ritonavir impairs oral clearance of trazodone and increases the occurrence of adverse reactions. The findings are consistent with impairment of CYP3A-mediated trazodone metabolism by ritonavir.